Irreducibility of automorphic Galois representations of GL(n), n at most 5
Annales de l'Institut Fourier, Volume 63 (2013) no. 5, p. 1881-1912

Let π be a regular, algebraic, essentially self-dual cuspidal automorphic representation of GL n (𝔸 F ), where F is a totally real field and n is at most 5. We show that for all primes l, the l-adic Galois representations associated to π are irreducible, and for all but finitely many primes l, the mod l Galois representations associated to π are also irreducible. We also show that the Lie algebras of the Zariski closures of the l-adic representations are independent of l.

Nous prouvons l’irréductibilité pour n inférieur ou égal à 5 des représentations galoisiennes l-adiques associées aux représentations automorphes cuspidales algébriques et régulières de GL n sur un corps totalement réel qui sont autoduales à torsion près. Nous prouvons également l’irréductibilité des représentations galoisiennes modulo l pour presque tout l, et nous montrons l’indépendance en l de l’algèbre de Lie de la clôture Zariskienne de la représentation l-adique.

DOI : https://doi.org/10.5802/aif.2817
Classification:  11F80,  11R39
Keywords: Galois representations, automorphic representations, représentations galoisiennes, représentations automorphes
@article{AIF_2013__63_5_1881_0,
     author = {Calegari, Frank and Gee, Toby},
     title = {Irreducibility of automorphic Galois representations of $GL(n)$, $n$ at most $5$},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {63},
     number = {5},
     year = {2013},
     pages = {1881-1912},
     doi = {10.5802/aif.2817},
     mrnumber = {3186511},
     zbl = {1286.11084},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2013__63_5_1881_0}
}
Calegari, Frank; Gee, Toby. Irreducibility of automorphic Galois representations of $GL(n)$, $n$ at most $5$. Annales de l'Institut Fourier, Volume 63 (2013) no. 5, pp. 1881-1912. doi : 10.5802/aif.2817. http://www.numdam.org/item/AIF_2013__63_5_1881_0/

[1] Arthur, James; Clozel, Laurent Simple algebras, base change, and the advanced theory of the trace formula, Princeton University Press, Princeton, NJ, Annals of Mathematics Studies, Tome 120 (1989) | MR 1007299 | Zbl 0682.10022

[2] Asgari, Mahdi; Raghuram, A. A cuspidality criterion for the exterior square transfer of cusp forms on GL (4), On certain L-functions, Amer. Math. Soc., Providence, RI (Clay Math. Proc.) Tome 13 (2011), pp. 33-53 | MR 2767509 | Zbl 1275.11086

[3] Barnet-Lamb, Thomas; Gee, Toby; Geraghty, David Congruences between Hilbert modular forms: constructing ordinary lifts, Duke Mathematical Journal, Tome 161 (2012) no. 8, pp. 1521-1580 | Article | MR 2931274 | Zbl pre06050950

[4] Barnet-Lamb, Tom; Gee, Toby; Geraghty, David; Taylor, Richard Potential automorphy and change of weight (2010) (preprint available at http://www.math.northwestern.edu/~gee/)

[5] Barnet-Lamb, Tom; Geraghty, David; Harris, Michael; Taylor, Richard A family of Calabi-Yau varieties and potential automorphy II, Publ. Res. Inst. Math. Sci., Tome 47 (2011) no. 1, pp. 29-98 | Article | MR 2827723 | Zbl 1264.11044

[6] Bellaïche, Joël; Chenevier, Gaëtan The sign of Galois representations attached to automorphic forms for unitary groups, Compos. Math., Tome 147 (2011) no. 5, pp. 1337-1352 | Article | MR 2834723 | Zbl 1259.11058

[7] Blasius, Don; Rogawski, Jonathan D. Tate classes and arithmetic quotients of the two-ball, The zeta functions of Picard modular surfaces, Univ. Montréal, Montreal, QC (1992), pp. 421-444 | MR 1155236 | Zbl 0828.14012

[8] Calegari, Frank Even Galois representations and the Fontaine-Mazur conjecture, Invent. Math., Tome 185 (2011) no. 1, pp. 1-16 | Article | MR 2810794 | Zbl 1231.11058

[9] Calegari, Frank; Mazur, Barry Nearly ordinary Galois deformations over arbitrary number fields, J. Inst. Math. Jussieu, Tome 8 (2009) no. 1, pp. 99-177 | Article | MR 2461903 | Zbl 1211.11065

[10] Clozel, Laurent; Harris, Michael; Taylor, Richard Automorphy for some l-adic lifts of automorphic mod l Galois representations, Publ. Math. Inst. Hautes Études Sci. (2008) no. 108, pp. 1-181 (With Appendix A, summarizing unpublished work of Russ Mann, and Appendix B by Marie-France Vignéras) | Article | Numdam | MR 2470687 | Zbl 1169.11020

[11] Darmon, Henri; Diamond, Fred; Taylor, Richard Fermat’s last theorem, Elliptic curves, modular forms and Fermat’s last theorem (Hong Kong, 1993), Int. Press, Cambridge, MA (1997), pp. 2-140 | MR 1605752 | Zbl 0877.11035

[12] Dieulefait, Luis V. Uniform behavior of families of Galois representations on Siegel modular forms and the endoscopy conjecture, Bol. Soc. Mat. Mexicana (3), Tome 13 (2007) no. 2, pp. 243-253 | MR 2472504 | Zbl 1173.11032

[13] Dieulefait, Luis V.; Vila, Núria On the classification of geometric families of four-dimensional Galois representations, Math. Res. Lett., Tome 18 (2011) no. 4, pp. 805-814 | Article | MR 2831844 | Zbl pre06194610

[14] Dimitrov, Mladen Galois representations modulo p and cohomology of Hilbert modular varieties, Ann. Sci. École Norm. Sup. (4), Tome 38 (2005) no. 4, pp. 505-551 | MR 2172950 | Zbl 1160.11325

[15] Guralnick, Robert; Malle, Gunter Characteristic polynomials and fixed spaces of semisimple elements, Recent developments in Lie algebras, groups and representation theory, Amer. Math. Soc., Providence, RI (Proc. Sympos. Pure Math.) Tome 86 (2012), pp. 173-186 | MR 2977003

[16] Harder, G. Eisenstein cohomology of arithmetic groups. The case GL 2 , Invent. Math., Tome 89 (1987) no. 1, pp. 37-118 | Article | MR 892187 | Zbl 0629.10023

[17] Harris, Michael; Taylor, Richard The geometry and cohomology of some simple Shimura varieties, Princeton University Press, Princeton, NJ, Annals of Mathematics Studies, Tome 151 (2001) (With an appendix by Vladimir G. Berkovich) | MR 1876802 | Zbl 1036.11027

[18] Jacquet, H.; Shalika, J. A. On Euler products and the classification of automorphic forms. II, Amer. J. Math., Tome 103 (1981) no. 4, pp. 777-815 | Article | MR 623137 | Zbl 0491.10020

[19] Keune, Frans On the structure of the K 2 of the ring of integers in a number field, Proceedings of Research Symposium on K-Theory and its Applications (Ibadan, 1987), Tome 2 (1989), pp. 625-645 | MR 999397 | Zbl 0705.19007

[20] Kim, Henry H. Functoriality for the exterior square of GL 4 and the symmetric fourth of GL 2 , J. Amer. Math. Soc., Tome 16 (2003) no. 1, p. 139-183 (electronic) (With appendix 1 by Dinakar Ramakrishnan and appendix 2 by Kim and Peter Sarnak) | Article | MR 1937203 | Zbl 1018.11024

[21] Ramakrishnan, Dinakar Modularity of solvable Artin representations of GO (4)-type, Int. Math. Res. Not. (2002) no. 1, pp. 1-54 | Article | MR 1874921 | Zbl 1002.11045

[22] Ramakrishnan, Dinakar An Exercise Concerning the Self-dual Cusp Forms on GL(3) (2009) (preprint)

[23] Ramakrishnan, Dinakar Irreducibility of -adic representations associated to regular cusp forms on GL(4)/ (2009) (preprint)

[24] Ribet, Kenneth A. Galois representations attached to eigenforms with Nebentypus, Modular functions of one variable, V (Proc. Second Internat. Conf., Univ. Bonn, Bonn, 1976), Springer, Berlin (Lecture Notes in Math.) Tome 601 (1977), pp. 17-51 | MR 453647 | Zbl 0363.10015

[25] Taylor, Richard On Galois representations associated to Hilbert modular forms. II, Elliptic curves, modular forms, and Fermat’s last theorem (Hong Kong, 1993), Int. Press, Cambridge, MA (Ser. Number Theory, I) (1995), pp. 185-191 | MR 1363502 | Zbl 0836.11017

[26] Taylor, Richard The image of complex conjugation in l-adic representations associated to automorphic forms (2010) (preprint available at http://www.math.harvard.edu/ rtaylor) | Zbl pre06064715

[27] Taylor, Richard; Yoshida, Teruyoshi Compatibility of local and global Langlands correspondences, J. Amer. Math. Soc., Tome 20 (2007) no. 2, p. 467-493 (electronic) | Article | MR 2276777 | Zbl 1210.11118

[28] Wiles, A. The Iwasawa conjecture for totally real fields, Ann. of Math. (2), Tome 131 (1990) no. 3, pp. 493-540 | Article | MR 1053488 | Zbl 0719.11071